Friday, October 31, 2014
Saturday, February 16, 2013 Sadie, Community Member, asks

Q: I'm trying to get off topiramate (topamax), I was prescribed it for chronic headaches ...

100mg a day, my dr said go down to 50mg night for 10 days & just stop withdrawl is awful so far is this too fast??

 

I'm trying to get off topiramate (topamax), I was prescribed it for chronic headaches/migraines about 7 months ago. Since then the headaches have gotten worse and the side effects are too much to handle. I'm not myself anymore. I was up to 100mg a day. My dr. said go to just 50mg at night for 10 days then stop completely. During the 50mg for 10 days I have been having terrible withdrawl, shaking, sweating, awful stomach problems, can't eat, depression & bad panic attacks. I called my dr. to ask her what to do, she suggested I go back up to 100mg a stay on the drug! I'm so upset. I asked if she can just prescribe me something to help with the withdrawl, especially the panic attacks and she said that I was too young for xanax or valium, she would prescribe lexapro. I'm 30 years old!!! And the lexapro interferes with my migraine medication, so i would have to stop taking it. I am still having 1-3 migraines a week and need the migraine medication so I can continue to work, this is out of the question. Now I'm afraid if I stop taking the topiramate completely the withdrawl will be worse, is going from 50mg to 0 too much too fast? what else can i do?? i hate this drug and want off it so badly i hate how i feel all the time now, please help!!!

Answer This
Answers (2)
Teri Robert, Health Guide
2/17/13 12:03am

Sadie,

 

We can't give medical advice, so we really can't say whether the taper your doctor set is appropriate for you or not. What we CAN do is share some information with you that you can discuss with your doctor.

 

You didn't say how quickly you increased the dosage when you started taking topiramate, but the recommended schedule is to start at 25 mg a day and add 25 mg per week to get to the total dosage your doctor wants you to take. For tapering off topiramate, experts recommend revesing that and decreasing by 25 mg per week.

 

You can read more about this in Dosage and Tapering Topamax for Migraine Prevention.

 

I hope this helps. Please keep me posted on how you're doing?

Teri

Reply
Sadie, Community Member
2/20/13 11:00am

I went up by 25mg a week originally. I see my dr. today to again ask her for some help. I have been stuck at 50mg a day. I'm afraid to go lower since the withdrawl to get to here was so awful. After reading thru some of the pages from the link you sent, i think i may have had a simple seizure about a week ago, from the symptoms & what my boyfriend said I was like during a particularly awful panic attack. It was really like no panic attack i've ever experienced, much worse. Since I live alone, i'm really scared, if that happens again and no one is here I don't even know what will happen. This is very troubling to me. I cannot stay on topiramate, the daily headaches and depression are driving me insane, but my dr is not taking any of this serious. I just am so frustrated and nervous, I had another panic attack yesterday I couldnt even work my anxiety was so bad. I wish she would have discussed the dangers of this drug with me before putting me on it. I just dont know what to do.

Reply
Teri Robert, Health Guide
2/20/13 12:38pm

Hi, Sadie,

 

Thanks for getting back to me. I've been wondering how you're doing.

 

Topiramate comes in several different strengths, so your doctor can presciribe the appropriate dosage to let you taper more slowly. There are 25mg tablets and 15.25mg capsules.

 

If your doctor isn't taking this seriously, he shouldn't be your doctor. If he's not helping, do you have another doctor, maybe a family doctor, who can help you with this?

 

Teri

Reply
Sadie, Community Member
3/11/13 11:43pm

hi, my pharmacist has helped me with a taper schedule. The withdrawl has been less severe, than before. I'm still having a lot of trouble eating & sleeping. And so much anxiety & depression. Im filled with anxiety all the time it seems. I feel like i cant remember anything also, i was hoping that would get better. Still have headaches almost everyday, but less migraines. I havent had a headache free day in 9 days now (3 of those days were migraine)  I'm down to 12.5mg as of today. considering less migraines, i still have hope gettin off the topamax will reduce the headaches even more, once im thru the withdrawl.

will my memory ever be the same? how long before the anxiety stops & i feel 'normal' again?? Its been so intense i've considered the ER several times in the past week, but i always just stick it out. unfortunately i feel like im fading away from all the stress & pain. I'm exhausted. I do feel much better than i did 2 months ago tho, so i know topamax has to get out of my life.

Im trying to find a regular dr. to see this week. All my other treatment was under no-fault insurance, since this is from a car accident. So any new dr. i have to pay for myself.

Reply
Sadie, Community Member
6/25/13 1:16pm

just a quick update. I have been off topamax for over 2 months, I feel a lot better. Anxiety is rare, i eat & sleep normally again, and I dont forget where i am when i am driving!! I was still having headaches & migraines, but less frequent. I got a new dr. and she put me on Propranolol (60mg at night) and i have not had any migraines since i started it, Migraine free for 44 days!!!! Sometimes I get headaches still but they go away with advil, which never worked before. There is almost no side effects either. In the begining i had some upset stomach issues, but that is gone. I am actually going out again, I feel like i'm starting to get my life back for the first time in over a year & half. I still struggle with back & neck pain sometimes but I feel more positive without constant migraines/headaches! 

Reply
Alison Jaz, Community Member
6/14/14 11:51am
I was only on T for about 6 weeks and hated side affects. Blurry vision, horrible metallic taste, constipation then "D" just felt lousy was up to 50mg am and pm backed off to 25am and pm and been totally off for 2 days and so far feel more normal. Even though only on for a short time there are 120 pills per bottle that's slot if meds in our system. I wouldn't be surprised if this drug us eventually off market for migraines one day. I don't know how people who probably take it in higher doses for seizures handle it . Hate migraines but had to be abetted and safer way. I am seeing an integrative doc who combines western and eastern medicine do hopefully I do bridge their is other ways to at least alleviate our migraine brains. Good luck and I would not recommend this med to anyone! Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Sadie, Community Member— Last Modified: 06/14/14, First Published: 02/16/13